MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/60; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/60; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122160
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Deformity/ Disfigurement (2360); Implant Pain (4561)
Date of Event 05/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: case (b)(4).
 
Event or Problem Description
It was reported that, after undergoing left hip bhr cup revision surgery on (b)(6) 2014, the patient experienced chronic pain along with total hip resurfacing system failure.The patient presented significant anterior acetabular under coverage, as well as retroversion.This adverse event was treated by performing a conversion to total hip arthroplasty on (b)(6) 2021, in which both the acetabular and femoral component were explanted and replaced with a competitor¿s tha system (zimmer-biomet).Patient¿s current health status is unknown.
 
Additional Manufacturer Narrative
H6: health effect - clinical code and d11: concomitant medical products and therapy dates.Section h3, h6:it was reported that a left hip revision surgery was performed due to chronic pain along with total hip resurfacing system failure.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the cup.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head, and this failure will continue to be monitored.As no device batch numbers was provided for the cup, so the manufacturing record review could not be performed for it.If more information is received, this investigation will be reopened.In the absence of the actual devices, the production records was reviewed for the head involved in this incident.This device met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The clinical root cause of the reported chronic pain cannot be definitively concluded; however, the significant anterior under coverage and/or retroversion of the acetabular component cannot be ruled out as possible contributing factors.It cannot be concluded the chronic pain and subsequent revision were associated with a mal performance of the implant or implant failure.The patient impact beyond the reported revision cannot be determined with the limited information provided.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 52/60
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16957610
Report Number3005975929-2023-00087
Device Sequence Number12407160
Product Code NXT
UDI-Device Identifier03596010552327
UDI-Public03596010552327
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74122160
Device Catalogue Number74122160
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2023
Supplement Date Received by Manufacturer06/19/2023
Initial Report FDA Received Date05/18/2023
Supplement Report FDA Received Date06/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BHR RESURFACING FEMORAL HEAD 52MM, LOT#:13MW13751.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexMale